Alert archive / Idaho / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 56, NWS Pocatello, ID

October 16, 20115 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Oct 16, 2011, 3:14 PM MDT for 5 counties in Idaho. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2011, 3:14 PM MDT (21:14 UTC)
Expired
Oct 16, 2011, 4:00 PM MDT
In force
46 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bonneville County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 127 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2011-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2011-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

502 
WUUS55 KPIH 162114
SVRPIH
IDC019-043-051-065-081-162200-
/O.NEW.KPIH.SV.W.0056.111016T2114Z-111016T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
314 PM MDT SUN OCT 16 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FREMONT COUNTY IN EASTERN IDAHO...
  NORTHEASTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO...
  EXTREME SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO...
  EASTERN MADISON COUNTY IN SOUTHEAST IDAHO...
  TETON COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITIES OF...VICTOR...DRIGGS...

* UNTIL 400 PM MDT

* AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ARCHER...OR 7 MILES SOUTH
  OF REXBURG...AND MOVING EAST AT 35 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   CLEMENTSVILLE...
   FELT AND  VICTOR...
   DRIGGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4364 11177 4382 11179 4401 11105 4399 11103
      4352 11104
TIME...MOT...LOC 2114Z 264DEG 31KT 4374 11165

$$

DMH
2 follow-up statements
151 
WWUS55 KPIH 162135
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
335 PM MDT SUN OCT 16 2011

IDC019-043-051-065-081-162200-
/O.CON.KPIH.SV.W.0056.000000T0000Z-111016T2200Z/
TETON ID-JEFFERSON ID-BONNEVILLE ID-MADISON ID-FREMONT ID-
335 PM MDT SUN OCT 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHEASTERN FREMONT...EASTERN MADISON...NORTH CENTRAL
BONNEVILLE...EXTREME SOUTHEASTERN JEFFERSON AND TETON COUNTIES...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF
CLEMENTSVILLE...OR 16 MILES SOUTHEAST OF SUGAR CITY...MOVING EAST AT
35 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   CLEMENTSVILLE...
   TETONIA... FELT AND  VICTOR...
   DRIGGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4364 11177 4382 11179 4401 11105 4399 11103
      4352 11104
TIME...MOT...LOC 2135Z 264DEG 31KT 4376 11140

$$

DMH
068 
WWUS55 KPIH 162157
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
357 PM MDT SUN OCT 16 2011

IDC019-043-051-065-081-162207-
/O.EXP.KPIH.SV.W.0056.000000T0000Z-111016T2200Z/
TETON ID-JEFFERSON ID-BONNEVILLE ID-MADISON ID-FREMONT ID-
357 PM MDT SUN OCT 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FREMONT...EASTERN
MADISON...NORTH CENTRAL BONNEVILLE...EXTREME SOUTHEASTERN JEFFERSON
AND TETON COUNTIES WILL EXPIRE AT 400 PM MDT...

AT 357 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED OR MOVED OUT
OF THE AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4364 11177 4382 11179 4401 11105 4399 11103
      4352 11104
TIME...MOT...LOC 2157Z 264DEG 31KT 4378 11114

$$

DMH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 1:47 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Oct 16, 1:47 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
147 PM MDT SUN OCT 16 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.

A COLD FRONT IS MOVING THROUGH THE AREA THIS AFTERNOON. MODELS ARE
SHOWING MORE COLD AIR BEHIND THE FRONT THAN EARLIER
ANTICIPATED...MAKING THE FRONT A LITTLE STRONGER. THIS WILL
PRODUCE BETTER CHANCES FOR RAIN IN THE SNAKE PLAIN THIS AFTERNOON
AND EVENING AS THE FRONT MOVES THROUGH. SUSTAINED WINDS BEHIND THE
FRONT ARE STILL EXPECTED TO REMAIN GUSTY...BUT BELOW WIND ADVISORY
LEVELS. CLEARING SHOULD OCCUR FROM WEST TO EAST BEHIND THE FRONT
LATER TONIGHT AND EARLY MONDAY MORNING.

HIGH PRESSURE WILL SETTLE OVER THE REGION FOR MONDAY AND TUESDAY.
MODEL TEMPS ARE COLDER ON THIS MORNINGS MODEL RUNS...CONSEQUENTLY HAVE
LOWERED FORECAST TEMPS FOR MONDAY AND TUESDAY MORNING. FREEZING
TEMPERATURES ARE VERY POSSIBLE ACROSS THE SNAKE PLAIN TUESDAY
MORNING...BUT NO FREEZE WARNING WILL BE ISSUED SINCE THE AREA HIT
THE END OF THE GROWING SEASON ON OCTOBER 15TH.

VALLE

.LONG TERM...WEDNESDAY THROUGH SUNDAY.
WEAK UPPER TROF MOVES THROUGH BEHIND RIDGE ON WEDNESDAY BUT VERY
LITTLE PRECIPITATION ASSOCIATED WITH IT AND ONLY HAVE SLIGHT CHANCE
IN THE MOUNTAINS.  GO TO MAINLY DRY ZONAL FLOW ALOFT AFTER THE TROF
ON WEDNESDAY AND HAVE VERY LOW CHANCES OF PRECIPITATION WITH
TEMPERATURES NEAR NORMAL OR SLIGHTLY ABOVE THROUGH THE LONG RANGE.
GK

&&

.AVIATION...UPPER TROF SLIDING THROUGH SOUTHEAST IDAHO AND HAVE
SHOWERS AT ALL TAF SITES THROUGH THIS EVENING.  EXPECT CEILINGS TO
REMAIN VFR HOWEVER AND ANY THUNDERSTORM ACTIVITY SHOULD BE ISOLATED.
 UPPER RIDGE REBUILDS TUESDAY AND EXPECT MAINLY CLEAR SKIES AT ALL
TAF SITES BY LATE MORNING.  WINDS SHOULD BE IN THE 10 TO 20 KNOT
SUSTAINED LEVEL AT BYI...PIH AND IDA EARLY TONIGHT.
GK

&&

.FIRE WEATHER...INCOMING TROUGH WILL SPREAD HIGH HUMIDITY AND
PRECIPITATION THIS AFTERNOON AND TONIGHT.  FIRST THE NORTHERN HALF
OF THE FIRE WEATHER DISTRICT...THEN SPREADING SOUTHWARD AND EASTWARD
TONIGHT.  EXPECT MODERATE WIND DURING THE OVERNIGHT BUT HUMIDITY
VERY HIGH.  SNOW IS POSSIBLE AT VERY HIGH ELEVATIONS OF THE CENTRAL
IDAHO MOUNTAINS WITH SNOW LEVEL LOWERING TO 7100 FT ELEVATION IN THE
NORTHERN END OF THE SALMON-CHALLIS NF...THEN GETS COLDER MON MORNING
ALTHOUGH PRECIPITATION HAS ENDED.  ANOTHER...MUCH DRIER...SHORTWAVE
PUSHES THROUGH WED NIGHT OR SO.  NO FIRE WEATHER PROBLEMS SEEN
DURING THIS PERIOD. MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 16, 6:36 AM MDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
636 AM MDT SUN OCT 16 2011

IDZ017>025-031-032-171245-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
636 AM MDT SUN OCT 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Oct 16, 11:50 AM MDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1150 AM MDT SUN OCT 16 2011

IDZ031-161830-
BLAINE ID-
1150 AM MDT SUN OCT 16 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BLAINE COUNTY IN CENTRAL IDAHO

UNTIL 1230 PM MDT

AT 1147 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KETCHUM..MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  KETCHUM AND SUN VALLEY...

LAT...LON 4374 11409 4374 11408 4375 11406 4375 11400
      4371 11398 4360 11381 4357 11381 4357 11377
      4359 11375 4358 11372 4352 11371 4354 11449
      4372 11450
TIME...MOT...LOC 1750Z 268DEG 30KT 4363 11436

VALLE
Special weather statement, Oct 16, 12:57 PM MDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1257 PM MDT SUN OCT 16 2011

IDZ020-032-161945-
BUTTE ID-
1257 PM MDT SUN OCT 16 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

UNTIL 145 PM MDT

AT 1256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GROUSE..MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   MOORE AND HOWE...

LAT...LON 4369 11357 4376 11344 4379 11333 4388 11283
      4368 11281 4362 11361 4367 11361
TIME...MOT...LOC 1857Z 264DEG 35KT 4369 11353

VALLE
Special weather statement, Oct 16, 1:37 PM MDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
137 PM MDT SUN OCT 16 2011

IDZ020-032-162000-
JEFFERSON ID-BUTTE ID-
137 PM MDT SUN OCT 16 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  WEST CENTRAL JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 200 PM MDT

AT 133 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOWE..MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   NORTHWEST INL AND MUD LAKE...

LAT...LON 4388 11239 4366 11236 4363 11305 4384 11307
TIME...MOT...LOC 1937Z 264DEG 35KT 4373 11293

VALLE
Local storm report, Oct 16, 1:43 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
143 PM MDT SUN OCT 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND GST     ARCO                    43.63N 113.30W
10/16/2011  M52 MPH          BUTTE              ID   MESONET

&&

VALLE
Special weather statement, Oct 16, 2:40 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
240 PM MDT SUN OCT 16 2011

IDZ019-020-162130-
JEFFERSON ID-MADISON ID-
240 PM MDT SUN OCT 16 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  MADISON COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 330 PM MDT

AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF RIGBY..MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   RIGBY...
   THORNTON...
   ARCHER AND  REXBURG...

LAT...LON 4385 11141 4363 11142 4363 11219 4386 11218
TIME...MOT...LOC 2040Z 268DEG 36KT 4370 11206

VALLE

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 11:50 AM MDTSpecial Weather StatementPIHBlaine40 min
Oct 16, 12:57 PM MDTSpecial Weather StatementPIHButte48 min
Oct 16, 1:37 PM MDTSpecial Weather StatementPIHJefferson23 min
Oct 16, 2:40 PM MDTSpecial Weather StatementPIHMadison50 min
Oct 16, 4:29 PM MDTSpecial Weather StatementPIHBingham91 min
Oct 16, 5:11 PM MDTSpecial Weather StatementPIHBonneville94 min
Oct 16, 5:31 PM MDTSpecial Weather StatementPIHCaribou89 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.